Jump to content

Photo

Women over 45 with acne

menopause

3 replies to this topic

#1 cvd

cvd

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 750
    Blog Entries: 1
    Likes: 111
About Me
  • Gender:Female
  • Joined: 15-May 07

Achievements

     

Posted 10 October 2010 - 10:20 AM

I'm 59 and still battling acne. Have been since age 13. You can see what I do below but I still break out. It's rediculous how much medication I have to take! Also the years of dealing with this are taking their toll emotionally. I used to think I'd outgrow it in my 20's and then after childbirth and then after menopause, etc. I've done it all - topical meds, antibiotics, accutane (twice), hormones and still it rages on. Right now I'm looking better after starting the Oracea but I can't take that for long before I have to taper off and then go through the cycle of flaring up again and starting up an antibiotic again. So tired of this. Would love to hear from other older women. Maybe we can support each other!

Edited by cvd, 10 October 2010 - 10:21 AM.


#2 DawgDaze64

DawgDaze64

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 142
    Likes: 28
About Me
  • Gender:Female
  • Joined: 03-April 06

Posted 13 October 2010 - 07:03 AM

Hello cvd,

So sorry to hear you're still battling acne after all these years.

I'm 46 years old and am now six years into fighting the reemergence of my acne after 15 years of beautifully clear skin, thanks to a round of Accutane at age 25. But once I went off the pill at 40, hormonal cystic chin acne reared its ugly head, along with some scarring (!!), so back to the doc for me. Only now, throw aging skin into the mix and things are REALLY interesting!

Although my dermatologist assures me that the "vast majority" of her patients clear completely once menopause hits, I have a feeling this disease may be something I have to live with for life.

My regimen includes Benzaclin in the a.m., a low dose Oracea pill 1X daily, and Tazorac at night. The Oracea really seems to keep the cysts at bay. About six months ago, I went off it for a couple weeks during a change of insurers (Oracea, paid for without the benefit of a 'script rider, is nearly THIRTY DOLLARS a pill, if you can believe it!) and my skin just exploded. So, I know it's a major factor in keeping me relatively clear.

However, recently I've been waking up at night with major body aches. Don't know if that's associated with Oracea, or the fact that I'm getting older and my multi-sport activities are taking their natural toll. I would hate to have to go off Oracea as the other drug that's proven affective for hormonal acne, Spironolactone, made me fatigued and dizzy in the mornings. What effects has Oracea had on you, that you have to taper now and then?

I can put up with a pimple or two every month, but the fact that my skin is losing elasticity and that even minor pimples now cause a residual scar is very frustrating. I've thought about trying some of the injectables like Restylane to remedy that.

I think there are many women in our position. And each and every one of us waits with baited breath for news of a cure.

Hang in there . . . I think you'll find this board a good source of support, even if, like me, you mostly lurk.

#3 Wynne

Wynne

    Look into kitty's eyes....you're feeling polite and kind

  • Veteran Members
  • Posts & Likes
    Posts: 16,939
    Likes: 120
About Me
  • Gender:Not Telling
  • Location:127.0.0.1
  • Joined: 15-April 07

Posted 13 October 2010 - 07:10 AM

OP: Have you discussed upping the spiro with your derm? 50mg is a relatively low dose. I'm glad the doxy seems to be helping.

Regarding Oracea: there's a generic doxycycline that you can get for $4.00 at some US pharmacies. Oracea is just marketed for rosacea and thus has a nice hefty price tag on it. Get the generic.

If you haven't been to an endocrinologist, that's a very good thing to try as well. There are plenty of endocrine disorders that cause acne. An endocrinologist can run many tests and help you determine if you have some levels outside the norm. If your levels are completely within normal limits but are either somewhat low norm or high norm, that alone is reason for considering treatment as the ranges are so broad.



#4 cvd

cvd

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 750
    Blog Entries: 1
    Likes: 111
About Me
  • Gender:Female
  • Joined: 15-May 07

Achievements

     

Posted 15 October 2010 - 11:22 AM

I tried the generic doxy at a lower dose but it didn't work the same as Oracea. There's something in the Oracea formulation that's different and seems to be really working well for me (...fingers crossed...). I got a special card through the company so it only costs $25 a month. That's affordable to me.

I agree that 50mg is a relatively low dose of Spiro. My derm upped my Spiro to 100mg several months ago and I've noticed that my skin is less oily now. Problem is it takes forever to kick in - 6 months or more. I was on 50mg for a number of years but was also taking Bactrim and my derm wanted me off the high powered antibiotic. Her goal is to keep me maintained on 100mg Spiro and Retin-A and then use Oracea as needed if I flare. I'm hoping her strategy works.

I wanted to get hormones checked but I've had three derms (specialists in adult female acne) say it'd be a waste of money and time...that I obviously have problems with my hormones or I wouldn't continue to have this problem. They said most likely I have an acute sensitivity to androgens and that actually I may not have too much testosterone but that it's just this sensitivity issue. They said that they've seen this over and over...a woman goes for a hormone check and everything comes back normal for their age. In other words, estrogen is low which is normal for menopause and so testosterone is a bit more dominant. The only solution is to take what in effect is birth control or HRT that is specially formulated to the individual. But that still comes with risks. And I have family history of breast cancer and strokes so no doc will prescribe any form of birth control or HRT.

So my only option is Spironolactone which both derms said is highly effective and doesn't come with the same risks...in fact it's supposedly a very safe and so-called "clean" drug...and works directly on suppressing androgens which is the root of the problem.

The thing I keep trying to remind myself is to be patient. Retin-a and spiro take a very very long long time to really kick in. The second derm I saw said that only being on retin-a for a year is nothing...that it takes several years for the retin-a to slowly clear out all the pores and deep plugs. And Spiro takes forever too to slowly change how the body responds to androgens.

For years and years I did Proactive and short-term antibiotics when my skin flared. BP became way too harsh when I got into my 50's. I had to stop. That's when I saw the first specialist. It was also when my doc stopped HRT and I flared big time. That derm put me on Spiro + antibiotic. It worked. Then for some reason I thought maybe going through menopause had cleared my skin and I stopped everything except for BP. My skin flared really really badly (yuck). So I went back to new derm who got me back on Spiro and an antibiotic and a year ago added retin-a. Which brings us to last year.

So I'm now 59 and really hoping this new approach works...




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users